Tennessee, 2009Flash Flooding and Hail in Tennessee, July 26, 2009
July 26, 2009 · NWS MEG · 11 events in 4 counties and zones
A cold front moved through the Mid-South during the early morning hours of July 26th, 2009. Showers and thunderstorms developed along and ahead of the front.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $156,000
- Crop damage
- None recorded
- Events
- 11
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cold front moved through the Mid-South during the early morning hours of July 26th, 2009. Showers and thunderstorms developed along and ahead of the front. The showers and storms continued into the morning hours before dying out. Some of the storms became severe producing large hail, damaging winds, and flash flooding.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Memphis, TN wrote its last area forecast discussion before the first event at Jul 26, 1:58 AM CST, 22 minutes earlier.
Area forecast discussion, Jul 26, 1:58 AM CST, 22 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
258 AM CDT SUN JUL 26 2009
.DISCUSSION...
ACTIVE WEATHER OVER NORTHERN PORTIONS OF THE MIDSOUTH EARLY THIS
MORNING. GOES WATER VAPOR IMAGERY SHOWED A STREAMWISE SHORTWAVE
EMBEDDED IN NORTHWEST FLOW DIVING SOUTHEAST THROUGH MO. THE UPPER
FLOW BECOME STRONGLY DIFFLUENT DOWNSTREAM ACROSS THE MIDSOUTH.
STORMS ERUPTED AROUND 05Z OVER NORTHEAST AR IN THE NOSE OF IN
INSTABILITY AXIS EXTENDING UP THE AR DELTA. LOWER TO MID 70S
SURFACE DEWPOINTS PREVAILED IN THIS REGION. ELEVATED INSTABILITY
WAS LIKELY IN EXCESS OF 2500 J/KG... PER SPC MESOANALYSIS.
FOR THE REMAINDER OF THE DAY...EXPECT A COLD FRONT OVER SOUTHERN
MO TO GRADUALLY SETTLE INTO THE MIDSOUTH THROUGH THE AFTERNOON.
SHOWERS AND THUNDERSTORMS WILL CONTINUE OUT AHEAD OF FRONT...
ALONG AN ELEVATED PREFRONTAL TROF. BY MID EVENING...EXPECT POST
SHORTWAVE SUBSIDENCE AND SLIGHTLY DRIER LOW LEVEL AIR TO LIMIT
RAIN CHANCES NORTH OF INTERSTATE 40.
MONDAY SHOULD SEE LOW LEVEL RETURN FLOW GRADUALLY STRENGTHEN
OVERTAKING WHAT/S LEFT OF THE STALLED FRONT. EXPECT MONDAY/S
CONVECTION TO BE RELATIVELY UNORGANIZED...GIVEN THE LACK OF ANY
SIGNIFICANT FORCING.
UPPER LEVEL FLOW BECOMES WEST/SOUTHWESTERLY ACROSS THE LOWER MS
RIVER VALLEY TUESDAY INTO WEDNESDAY. A SERIES OF EJECTING SHORTWAVES
WILL TAP INTO DEEP MOISTURE OVER THE MIDSOUTH WEDNESDAY AND THURSDAY.
EXPECT A SIGNIFICANT AMOUNT OF CLOUDS EACH DAY... WHICH WILL
LIKELY LIMIT LOW LEVEL INSTABILITY. WILL CONTINUE WITH 40 TO 50
POPS IN THE MIDWEEK PERIODS.
UPPER HEIGHTS WILL LIKELY BUILD LATE IN THE WEEK...BUT THE MIDSOUTH
SHOULD STILL REMAIN NEAR THE PERIPHERY OF FASTER NORTHWESTERLY FLOW.
CONVECTIVE INHIBITION WILL REMAIN LIMITED...WITH SURFACE DEWPOINTS
IN THE LOWER 70S...TEMPS NEAR 90...AND THE LIKELY PASSAGE OF
SHORTWAVES ALONG THE PERIPHERY OF THE UPPER RIDGE.
PWB
&&
.AVIATION...
06Z TAF CYCLE
MAINLY VFR CONDITIONS CAN BE EXPECTED THROUGH THE PERIOD. HOWEVER...
LOWER CEILINGS/VISIBILITIES ARE POSSIBLE IN ISOLATED TO SCATTERED
SHOWERS AND THUNDERSTORMS ALONG AND AHEAD OF A WEAK COLD FRONT
APPROACHING FROM THE NORTH. THE FRONT IS EXPECTED TO MOVE THROUGH
KJBR AROUND 14Z...THEN STALL NEAR KMEM AND KMKL. CONFIDENCE IN
TIMING SHRA / TSRA IS NOT HIGH ENOUGH TO ALLOW MENTIONING ANYMORE
THAN VCSH / VCTS IN THE TAFS FOR NOW. SW 5-10 KTS WINDS WILL TURN TO
THE WNW-NW WITH FRONTAL PASSAGE.
JCL/KRM
&&
.PRELIMINARY POINT TEMPS/POPS...
MEM 90 71 90 73 / 50 20 20 10
MKL 86 66 89 66 / 50 20 20 10
JBR 88 68 89 70 / 20 10 20 10
TUP 88 69 90 69 / 50 30 20 20
&&
.MEG WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MO...NONE.
MS...NONE.
TN...NONE.
&&
Hazardous weather outlook, Jul 26, 2:13 AM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MEMPHIS TN
313 AM CDT SUN JUL 26 2009
ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-
MSZ001>017-020>024-TNZ001>004-019>021-048>055-088>092-271100-
ALCORN-BENTON MS-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DESOTO-DECATUR-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE AR-LEE MS-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-
PHILLIPS-POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-
ST. FRANCIS-TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-
UNION-WEAKLEY-YALOBUSHA-
313 AM CDT SUN JUL 26 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST ARKANSAS...
THE MISSOURI BOOTHEEL...NORTH MISSISSIPPI...AND WEST TENNESSEE.
.DAY ONE...TODAY AND TONIGHT
THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS EARLY THIS
MORNING... OVER NORTHEAST ARKANSAS AND WEST TENNESSEE. BY
MIDMORNING... THE SLIGHT RISK WILL SHIFT TO AREAS TO THE SOUTH OF
INTERSTATE 40. DAMAGING WINDS AND LARGE HAIL WILL BE THE PRIMARY
SEVERE WEATHER THREATS TODAY.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH MUCH OF
THIS WEEK. STRONG THUNDERSTORMS WILL BE POSSIBLE...AND A FEW
STORMS MAY REACH SEVERE LIMITS. THERE WILL BE A POTENTIAL FOR
LOCALLY HEAVY RAINFALL...ESPECIALLY DURING THE MIDWEEK PERIODS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NECESSARY TODAY...SOUTH OF A WALNUT
RIDGE ARKANSAS TO PARIS TENNESSEE LINE.
PWB
In the hours before
Special weather statement, Jul 25, 11:16 PM CST, 3 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
1216 AM CDT SUN JUL 26 2009
ARZ009-018-MOZ113-260600-
CLAY AR-GREENE AR-DUNKLIN MO-
1216 AM CDT SUN JUL 26 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
CLAY COUNTY IN EASTERN ARKANSAS...
NORTHERN GREENE COUNTY IN EASTERN ARKANSAS...
CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
A LINE OF STRONG THUNDERSTORMS PRODUCING PEA TO DIME SIZE HAIL AND 40
TO 50 MPH WINDS WAS LOCATED FROM 5 MILES WEST OF MCDOUGAL TO 4 MILES
NORTH OF DELAPLAINE AT 1216 AM CDT...MOVING EAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THESE STORMS ARE INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CLAY...DUNKLIN AND GREENE COUNTIES...INCLUDING LOCATIONS
NEAR CAMPBELL...CHALK BLUFF NATURAL AREA...CORNING...MARMADUKE...
PIGGOTT AND RECTOR...SHOULD MONITOR THIS STORM CLOSELY.
Special weather statement, Jul 26, 12:01 AM CST, 2 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
101 AM CDT SUN JUL 26 2009
ARZ009-MOZ113-115-260645-
CLAY AR-DUNKLIN MO-PEMISCOT MO-
101 AM CDT SUN JUL 26 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
EASTERN CLAY COUNTY IN EASTERN ARKANSAS...
CENTRAL DUNKLIN COUNTY IN SOUTHEAST MISSOURI...
WESTERN PEMISCOT COUNTY IN SOUTHEAST MISSOURI...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED 4 MILES EAST OF PIGGOTT AT 101 AM CDT...MOVING
EAST AT 25 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CLAY...DUNKLIN AND PEMISCOT COUNTIES...INCLUDING LOCATIONS
NEAR CAMPBELL...HAYTI...KENNETT AND PIGGOTT...SHOULD MONITOR THIS
STORM CLOSELY.
Special weather statement, Jul 26, 12:41 AM CST, 1 hour 39 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MEMPHIS TN
141 AM CDT SUN JUL 26 2009
ARZ018-026-028-260730-
CRAIGHEAD AR-MISSISSIPPI AR-GREENE AR-
141 AM CDT SUN JUL 26 2009
...THIS SIGNIFICANT WEATHER ALERT IS FOR...
NORTHEASTERN CRAIGHEAD COUNTY IN EASTERN ARKANSAS...
SOUTH CENTRAL GREENE COUNTY IN EASTERN ARKANSAS...
NORTHWESTERN MISSISSIPPI COUNTY IN EASTERN ARKANSAS...
A STRONG THUNDERSTORM PRODUCING PEA TO DIME SIZE HAIL AND 40 TO 50
MPH WINDS WAS LOCATED OVER BROOKLAND AT 141 AM CDT...MOVING EAST AT
15 MPH.
VERY HEAVY RAIN ALONG WITH CONTINUOUS CLOUD TO GROUND LIGHTNING ARE
ALSO POSSIBLE WITH THIS THUNDERSTORM.
THIS STORM IS INTENSIFYING AND COULD BECOME SEVERE RAPIDLY.
PEOPLE IN CRAIGHEAD...GREENE AND MISSISSIPPI COUNTIES...INCLUDING
LOCATIONS NEAR BROOKLAND...LAKE CITY...LEACHVILLE AND MONETTE...
SHOULD MONITOR THIS STORM CLOSELY.
Local storm report, Jul 26, 1:24 AM CST, 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MEMPHIS TN
224 AM CDT SUN JUL 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM FLASH FLOOD CARUTHERSVILLE 36.18N 89.67W
07/26/2009 PEMISCOT MO LAW ENFORCEMENT
MINOR ROAD FLOODING
&&
RJOLocal storm report, Jul 26, 1:59 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE MEMPHIS TN
259 AM CDT SUN JUL 26 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM FLASH FLOOD CARUTHERSVILLE 36.18N 89.67W
07/26/2009 PEMISCOT MO LAW ENFORCEMENT
MINOR ROAD FLOODING
0255 AM TSTM WND DMG 2 S CARUTHERSVILLE 36.15N 89.67W
07/26/2009 PEMISCOT MO LAW ENFORCEMENT
POWER LINES DOWN AND STRUCTURAL DAMAGE TO RESIDENCES.
&&
RJOEvent by event
5 thunderstorm wind, 3 lightning, 2 flash flood, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Dyer
- When
- July 26, 2:20 AM CST to 2:25 AM CST
- Where
- Dyer County, 3.49 mi W of Good Hope to Dyersburg
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $6,000
- Reported by
- Law Enforcement
- Coordinates
- 36.073, -89.342
Straight line winds knocked a tree down onto a house in Dyersburg. In addition, a tree fell down on Fort Hudson Road.
Hail, Dyer
- When
- July 26, 2:55 AM CST to 3:00 AM CST
- Where
- Dyer County, 0.5 mi E of Tigrett
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 35.950, -89.241
Thunderstorm Wind, Carroll
- When
- July 26, 3:00 AM CST to 3:15 AM CST
- Where
- Carroll County, 1.28 mi N of Huntingdon to Huntingdon
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.018, -88.424
Straight line winds knocked several trees down in Huntingdon.
Thunderstorm Wind, Carroll
- When
- July 26, 3:15 AM CST to 3:20 AM CST
- Where
- Carroll County, 0.9 mi NNE of Bruceton to Bruceton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 36.041, -88.242
Straight line winds knocked several trees and tree limbs down across Bruceton including two in the city park.
Flash Flood, Carroll
- When
- July 26, 3:30 AM CST to 5:30 AM CST
- Where
- Carroll County, 0.75 mi SE of Bethel to 0.86 mi SE of Bethel
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Law Enforcement
- Coordinates
- 36.023, -88.440
Heavy rain washed out portions of Carter Drive in Huntingdon including a large culvert.
Thunderstorm Wind, Tipton
- When
- July 26, 3:39 AM CST to 3:44 AM CST
- Where
- Tipton County, 1.45 mi NNW of Idaville to 1.31 mi WSW of Clopton
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 35.450, -89.729
Straight line winds knocked down several trees along Fayne Road outside of Brighton.
Thunderstorm Wind, Shelby
- When
- July 26, 5:40 AM CST to 6:00 AM CST
- Where
- Shelby County, 0.61 mi NW of Aulon to 1.25 mi SW of Berclair
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 35.136, -89.988
Straight line winds knocked several trees down in Midtown and East Memphis. Several streets were blocked as a result including the intersection of Holmes and Malone, the intersection of Madison and Cox, Oakley Avenue, the intersection of Orchid and National and the intersection of Greer and Southern Avenue.
Lightning, Shelby
- When
- July 26, 5:45 AM CST
- Where
- Shelby County, 1.05 mi S of Germantown
- Property damage
- $50,000
- Reported by
- Newspaper
- Coordinates
- 35.065, -89.821
A lightning strike caught a house on fire south of Germantown. The house sustained damage from the fire.
Flash Flood, Shelby
- When
- July 26, 6:00 AM CST to 7:00 AM CST
- Where
- Shelby County, 1.43 mi ENE of White Station to 2.13 mi NNE of White Station
- Cause
- Heavy Rain
- Reported by
- Emergency Manager
- Coordinates
- 35.127, -89.876
Heavy rain produced flash flooding in portions of Memphis. Interstate 240 at Walnut Grove Road had the inside lane flooded as a result. In addition, Interstate 40 at Sycamore View had over 3 feet of water covering one of the off ramps.
Lightning, Shelby
- When
- July 26, 6:00 AM CST
- Where
- Shelby County, 1.91 mi NNE of White Station
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 35.145, -89.886
A lightning strike caused a garage to catch fire. The garage sustained damage from the fire.
Lightning, Shelby
- When
- July 26, 7:00 AM CST
- Where
- Shelby County, 0.48 mi WNW of Shelby Center
- Property damage
- $25,000
- Reported by
- Newspaper
- Coordinates
- 35.182, -89.858
A lightning strike produced a fire in a garage. The garage sustained damage from the fire.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Hail in New Jersey, July 26, 20091 death · 3 injured · $44,000 · 1 in hail · 16 events
- Hail and Damaging Winds in New Jersey, July 26, 200912 injured · $2.2 million · 1 in hail · 14 events
- Heat in California, July 26, 20091 death · 3 injured · 1 event
- Rip Current in Michigan, July 26, 20091 death · 1 event
- Damaging Winds in North Carolina, July 26, 2009$5.0 million · 50 kt wind · 2 events
- Hail and Damaging Winds in Texas, July 26, 20093 injured · $532,000 · 1 in hail · 6 events
- Tornado in New York, July 26, 2009$300,000 · EF1 · 1 event
- Hail and Damaging Winds in Pennsylvania, July 26, 2009$450,000 · 1.5 in hail · 5 events
- Lightning Strike in Georgia, July 26, 2009$450,000 · 1 event
- Flash Flood and Hail in Virginia, July 26, 20091 injured · $34,000 · 1 in hail · 25 events
- Hail and Damaging Winds in New York, July 26, 2009$84,000 · 51 kt wind · 6 events
- Flash Flooding and Hail in New York, July 26, 20092 injured · $19,000 · 1 in hail · 18 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 190352, 190364, 190367, 190368, 190370, 190371, 190381, 191238, 190393, 191239, 191240.